June- Pharmacology

Home Forums Special Topic Discussions June- Pharmacology

Viewing 7 reply threads
  • Author
    Posts
    • #8663
      Kyle Feldman
      Moderator

      78 year old male presents to the clinic for his 6th session of physical therapy with the diagnosis of spinal stenosis with low back and bilateral leg pain.
      He reports that for the past 2 days he has had more severe calf cramping and pain down into the feet.
      He denies any falls, changes in activity, traveling, or surgeries.
      Upon further questioning he does report his PCP changed in cholesterol medication last week.

      Questions for thought
      What clinical tests would you perform in the examination to determine what is driving this patients symptoms?

      Where would you refer this patient and how would you communicate to the referring provider?

      Use the attached article to learn more about hyperlipidemia and statin use/side effects.

      As therapists we learn about pharmacology in PT school but this can often be forgotten. How can you make sure to keep this information a thought in your brain during evaluations and treatment?

    • #8670
      awilson12
      Participant

      I would want to perform a neuro screen, lumbar ROM, and assess strength of proximal musculature of both UE and LE to help determine if this is a isolated LE problem associated with stenosis or can be attributed to the change in medication. It would also be helpful to ask more about when he has been experiencing the cramping, any recent changes in activity or diet, and water intake.

      I would refer him back to his PCP and discuss the recent changes in presentation since the changes in medication that warrant further assessment by the PCP.

      I am definitely a culprit of looking over PMH and medications in the patients chart prior to evals but then not thinking much about it during the eval. I think that it should become more of a standard of practice of mine that when reviewing medical history with patient I ask about medication use and changes to help remind myself of potential interactions.

    • #8673
      Steven Lagasse
      Participant

      This patient case speaks to the importance of making predictions. With the information given on the patient, extension based sensitivity, and/or positive neuro findings would be on my radar. Failure to reproduce the patient’s symptoms in this manner would directly challenge my prediction, and raise my suspicions that something non-MSK was afoot. This may lead to increasing the rigor of my examination, pivoting to another item on my list of differentials, or reaching out to the PCP.

      As for pharmacology, I would agree that much is forgotten after PT school. The best way to improve upon this is exposure. However, I believe it may be more important to focus broadly, rather than on minutia. After all, we are MSK specialists, not pharm/medical specialists. This paper serves as an excellent example. Although it provides the reader with a wealth of information, much of that information goes beyond what is essential to know. Simply being aware that statins can cause myopathy may be enough to justify a call to the patient’s PCP about something non-MSK and inquiry about their statin drugs.

    • #8674
      Kyle Feldman
      Moderator

      Great reflection Anna and Steven

      Its easy to keep our differentials MSK only.

      When you cast that wide net you avoid missing sometimes fatal errors in judgement.

      contacting the PCP is a great idea.
      How would you word that conversation?

    • #8675
      Kyle Feldman
      Moderator

      Great reflection Anna and Steven

      Its easy to keep our differentials MSK only.

      When you cast that wide net you avoid missing sometimes fatal errors in judgement.

      contacting the PCP is a great idea.
      How would you word that conversation?

    • #8676

      I echo Anna and Steven’s points about testing procedures and trying to find a neurological cause of these symptoms.

      In addition, another non-MSK differential would be intermittent vascular claudication for which I would likely want to hear that increased activity brought on symptoms. This may be a similar report to statin-induced myopathy, but from my understanding of the article, the myopathy symptoms are more likely in the days following activity as opposed to immediate symptoms onset in IC. Thoughts/contradictions/more info on this differentiation?

      Assuming I got to the end of this eval with statin-induced myopathy as a chief concern I would refer back to the physician for potential modification of meds. AJ and I have had discussions during mentored time about these referrals and at one point I had a guide for making these conversations effective. My takeaways were to keep it short, summarize key findings, and suggest the desired action.

      Something to the effect of: “I’m seeing Mr. Smith and during our examination, we were able to rule out radicular pain or other musculoskeletal diagnoses. His onset of pain seems to be correlated with his recent change in statin medication. I’m concerned his symptoms may be an adverse side effect. Would a change in medication be a reasonable intervention at this time?”

    • #8679
      pbarrettcoleman
      Participant

      Something to the effect of: “I’m seeing Mr. Smith and during our examination, we were able to rule out radicular pain or other musculoskeletal diagnoses. His onset of pain seems to be correlated with his recent change in statin medication. I’m concerned his symptoms may be an adverse side effect. Would a change in medication be a reasonable intervention at this time?”

      I really like this script.

      I, too, found the paper detailed but was thinking are there any resources (school or elsewhere) that you guys know of that highlight the most salient medications we should know about? Beta blockers for HR and Statins for myopathy are the two that come to mind, but I’m sure there are a core few that are the most important for us to know.

    • #8682
      Kyle Feldman
      Moderator

      I think that is a great script for communication. You are not telling the doc what to do, but instead providing your clinical judgement and a recommendation.

      As far as medications, I would reference your pharmacology notes from PT school for some of the top meds used.
      Each system has a handful for the most common meds used and it is always good to refresh on them.
      I would also review the meds of each patient on evals and write down the ones you are not familiar with to help with retention.

Viewing 7 reply threads
  • You must be logged in to reply to this topic.